MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 0580-1-440
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Ambulation or Postural Difficulties (2544)
Date of Event 07/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
The following was reported: revision hip surgery for an exeter stem that's snapped at the neck in situ.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving an exeter stem was reported.The event was confirmed.Method & results: product evaluation and results: visual inspection indicated surface deformation consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.This abrasion is indicative of cyclic stress-strain ultimately leading to fatigue fracture of the stem.Clinician review: no medical records were received for review with a clinical consultant.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the exeter stem.Visual inspection indicated surface deformation consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.This abrasion is indicative of cyclic stress-strain ultimately leading to fatigue fracture of the stem.The exact cause of the event could not be determined because insufficient information was provided.Additional information including operative reports, progress notes and x-rays are needed to fully investigate the event.If further information becomes available, this investigation will be re-opened.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via evaluation of the returned device.Method & results: product evaluation and results: material analysis: review of the exeter v40 stem 44mm no 0, catalogue # 0580-1-440, lot code g7720383 confirmed fracture through the prehension hole.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture of the stem through the prehension hole due to fatigue, with final fracture in overload.Surface material damage was observed across the stem surfaces, indicating micromotion effects, due to cement mantle breakdown.No manufacturing or material related defects were observed on the device surfaces examined.Clinician review: a review of the provided medical records by a clinical consultant indicated: the ap undated x-rays show a cemented tha in anatomic position with pristine interfaces.The second ap x-ray shows a similar appearing tha with neck that has fractured near its base and now is grossly displaced into a varus position.The hospital records reflect an uncomplicated cemented exeter tha with anormal postoperative course.The two consultant post-operative notes state the patient was recovering well early on.These records confirm that the patient had a fracture of the stem of his exeter femoral prosthesis.I cannot discern the root cause of this mechanical failure from the limited documentation provided.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the exeter stem.Material analysis: review of the exeter v40 stem 44mm no 0, catalogue # 0580-1-440, lot code g7720383 confirmed fracture through the prehension hole.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture of the stem through the prehension hole due to fatigue, with final fracture in overload.Surface material damage was observed across the stem surfaces, indicating micromotion effects, due to cement mantle breakdown.No manufacturing or material related defects were observed on the device surfaces examined.A review of the provided medical records by a clinical consultant indicated: the ap undated x-rays show a cemented tha in anatomic position with pristine interfaces.The second ap x-ray shows a similar appearing tha with neck that has fractured near its base and now is grossly displaced into a varus position.The hospital records reflect an uncomplicated cemented exeter tha with a normal postoperative course.The two consultant post-operative notes state the patient was recovering well early on.These records confirm that the patient had a fracture of the stem of his exeter femoral prosthesis.I cannot discern the root cause of this mechanical failure from the limited documentation provided.If further information becomes available, this investigation will be re-opened.
 
Event or Problem Description
The following was reported: revision hip surgery for an exeter stem that's snapped at the neck in situ.Update: revision was required due to snapped stem, surgeon removed implant, required eto to remove broken stem and completed cement on cement revision.Additional information from patient: " i had a hip replacement in on (b)(6) 2020.The joint ¿failed¿ on (b)(6) this year.The consultants at the hospital where i had the hip revision done mentioned that the original hip was made by stryker.I¿m really keen to understand the cause of the failure, there was no trauma, accident or fall involved.What information do i need to provide you with so that you can identify the implant and help me understand the cause of the failure? i¿m in the latter stages of my recovery from the procedure but it¿s been a long haul and i am really keen to avoid any repetition of this failure.Issue occurred "going up the stairs to bed my right leg ¿gave way¿ with no fall or other trauma".

Brand Name
EXETER V40 STEM 44MM NO 0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick, NJ NA
EI   NA
2018315000
MDR Report Key17600522
Report Number0002249697-2023-00919
Device Sequence Number6307567
Product Code LPH
UDI-Device Identifier04546540153296
UDI-Public04546540153296
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Catalogue Number0580-1-440
Device Lot NumberG7720385
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/28/2023
Supplement Date Received by Manufacturer01/29/2024
03/22/2024
Initial Report FDA Received Date08/22/2023
Supplement Report FDA Received Date01/30/2024
04/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/02/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite